Alert archive / Arizona / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Las Vegas, NV

July 23, 2003Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 23, 2003, 1:38 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 1:38 PM MST (20:38 UTC)
Expired
Jul 23, 2003, 2:15 PM MST
In force
37 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 40 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3175 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS55 KVEF 232038
SVRVEF
AZC015-NVC003-232215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
136 PM MST WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA HAS BEEN EXTENDED

* UNTIL 215 PM MST(215 PM PDT)

* AT 136 PM MST(136 PM PDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 12 MILES EAST OF HOOVER DAM...
  MOVING WEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HOOVER DAM AT 150 PM MST
  NEAR CALLVILLE BAY AT 155 PM PDT
  NEAR BOULDER BEACH...BOULDER CITY AT 205 PM PDT
  NEAR LAS VEGAS BAY AT 210 PM PDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY
RAIN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE
A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LAS VEGAS.

LAT...LON 3588 11493 3582 11433 3608 11416 3632 11484

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:25 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 23, 9:25 AM MST, 4 hours 13 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT WED JUL 23 2003

.SYNOPSIS...HIGH PRESSURE OVER NEVADA WILL BRING ABOVE NORMAL
TEMPERATURES TO THE REGION FOR THE NEXT FEW DAYS. MOISTURE WILL
CONTINUE TO MOVE INTO THE AREA FROM AROUND THE SOUTH SIDE OF THE
HIGH WHICH WILL BRING A CONTINUED CHANCE OF THUNDERSTORMS TO THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT.

.DISCUSSION...SATELLITE AND RADAR DATA INDICATE AN AREA OF
THUNDERSTORMS OVER SOUTHERN MOJAVE AND EXTREME SOUTHEASTERN SAN
BERNADINO COUNTIES THIS MORNING MOVING SLOWLY TO THE NORTHWEST.
RADAR ESTIMATES THAT SOME AREAS OF SOUTHERN MOJAVE COUNTY ARE
GETTING UP TO .25 INCHES OF PRECIP WITH THESE STORMS. A COUPLE OF
LIGHTNING STRIKES WERE ALSO APPARENT IN SOUTHERN INYO COUNTY. FAIRLY
EXTENSIVE CLOUD COVER OVER PARTS OF THE CWA MAY INITIALLY INHIBIT
HEATING KEEPING A FEW AREAS FROM REACHING FORECASTED HIGH
TEMPERATURES TODAY. HAVE DECIDED TO UPDATE FORECAST FOR SOUTHEASTERN
SAN BERNADINO COUNTY TO INCLUDE SLIGHT CHANCE OF SHOWERS AND THUNDER
FOR THIS MORNING. REST OF FORECAST LOOKS GOOD.

EXTENDED...MEDIUM RANGE MODELS IN SIMILAR AGREEMENT PLACING HIGH
CENTER OVER COLORADO WITH MOIST EASTERLY FLOW SETTING UP ACROSS NEW
MEXICO/ARIZONA. BEST INSTABILITY WILL KEEP THUNDERSTORMS CONFINED
MAINLY TO LINCOLN/CLARK/MOHAVE AND EASTERN SAN BERNARDINO COUNTIES
SATURDAY. FOR SUN-TUE MODELS SHIFT HIGH CENTER BACK WEST TOWARD
NORTHERN UTAH WITH INVERTED TROUGH TRACKING ACROSS SOUTHERN
ARIZONA/NORTHERN OLD MEXICO. IF THIS PATTERN VERIFIES INVERTED
TROUGH WILL HELP SPREAD MOISTURE...THUS SHOWERS AND THUNDERSTORMS
FURTHER WEST INTO FORECAST AREA EARLY NEXT WEEK WITH THE LIKELIHOOD
OF MORE NOCTURNAL ACTIVITY. COUNTING ON MORE CLOUD COVER AND LOWER
HEIGHTS TO BRING TEMPERATURES BELOW NORMAL.

.LAS...NONE.

SALMEN
Hazardous weather outlook, Jul 23, 5:14 AM MST, 8 hours 24 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
514 AM PDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON.
ALTHOUGH SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND
GUSTY WINDS...CONDITIONS DO NOT FAVOR WIDESPREAD FLASH FLOODING OR
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE
WILL CONTINUE TO CIRCULATE AROUND AN AREA OF HIGH PRESSURE OVER
THE WESTERN STATES THROUGH THE PERIOD. THIS WILL CONTINUE TO BRING
DAILY ISOLATED TO SCATTERED THUNDERSTORMS TO PARTS OF THE REGION.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:06 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Jul 22, 6:34 PM MSTFlash Flood WarningVEFMohave56 min
Jul 23, 12:51 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Jul 23, 2:57 PM MSTFlash Flood WarningVEFClark2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2003Severe Thunderstorm Warnings in Nevada, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.